Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 42, NWS Shreveport, LA

May 2, 2008Panola County, Rusk County, Texas

NWS Shreveport, LA issued this tornado warning at May 2, 2008, 11:21 AM CDT for Panola County, Rusk County, Texas. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 11:21 AM CDT (16:21 UTC)
Expired
May 2, 2008, 12:00 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Panola County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 65 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 11:21 AM CDTTORNADO3 Ene Henderson, TXAN EF1 TORNADO OCCURRED NORTHEAST OF HENDERSON TEXAS ALONG HWY 43 FROM 1121 AM TO 1126 AM. DAMAGE OCCURRED TO A METAL BUILDING AND HOME AT A CONSTRUCTION COMPANY. NUMEROUS TREES WERE SNAPPED AND UPROOTED ALONG THE PATH WHICH ENDED 5.5 MILES EAST ALONG FM 1251.
May 2, 11:55 AM CDTTORNADO5 Sw Beckville, TXAN EF1 TORNADO OCCURRED ALONG COUNTY ROAD 241 AND MOVED SOUTHEASTWARD ALONG COUNTY ROAD 224 BEFORE LIFTING. NUMEROUS HOMES WERE DAMAGED MAINLY FROM FALLING TREES. NUMEROUS LARGE TREES WERE SNAPPED AND OR UPROOTED ALONG THE PATH WHICH ENDED 5 MILES SOUTHEAST AL
May 2, 12:04 PM CDTTORNADOBeckville, TXPANOLA COUNTY SHERIFF REPORTS TORNADO ON THE GROUND ON FM 124 NEAR BECKVILLE
May 2, 12:08 PM CDTFUNNEL CLOUD2 N Carthage, TXHAM RADIO OPERATOR REPORTED WALL CLOUD WITH ROTATION. NWS STORM SURVEY CONFIRMS NO DAMAGE OCCURRED ON THE NORTH SIDE OF CARTHAGE
May 2, 12:08 PM CDTTORNADO2 N Carthage, TXHAM RADIO OPERATOR REPORTED WALL CLOUD WITH ROTATION. POSSIBLE DEBRIS ON THE NORTH SIDE OF CARTHAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 8:49 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2045 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 021622
TORSHV
TXC365-401-021700-
/O.NEW.KSHV.TO.W.0042.080502T1621Z-080502T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1121 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN PANOLA COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF CARTHAGE...
  NORTHEASTERN RUSK COUNTY IN NORTHEAST TEXAS...

* UNTIL NOON CDT

* AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES        
  SOUTHWEST OF TATUM...OR 5 MILES NORTHEAST OF HENDERSON...MOVING    
  NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  TATUM AND BECKVILLE BY 1140 AM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FRIDAY AFTERNOON
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEAST
TEXAS.

LAT...LON 3213 9475 3226 9480 3237 9447 3235 9438
      3232 9435 3234 9433 3234 9430 3216 9431
TIME...MOT...LOC 1621Z 245DEG 35KT 3221 9469

$$

13
1 follow-up statement
000 
WWUS54 KSHV 021639
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1135 AM CDT FRI MAY 2 2008

TXC365-401-021700-
/O.CON.KSHV.TO.W.0042.000000T0000Z-080502T1700Z/
RUSK TX-PANOLA TX-
1135 AM CDT FRI MAY 2 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHWESTERN PANOLA AND NORTHEASTERN RUSK COUNTIES...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. A TORNADO WAS REPORTED BY THE VOLUNTEER FIRE 
DEPARTMENT AT HIGHWAY 43 AND FARM TO MARKET ROAD 1251. DAMAGE HAS 
BEEN REPORTED WITH THIS STORM EARLIER. IF YOU LIVE IN THE 
BECKVILLE...TATUM OR DIRGIN AREAS...TAKE COVER IMMEDIATELY. THIS 
STORM WAS MOVING EAST NEAR 40 MPH.

THE TORNADO WILL BE NEAR...
  TATUM AND BECKVILLE BY 1140 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FRIDAY AFTERNOON
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEAST
TEXAS.

LAT...LON 3216 9462 3225 9466 3237 9447 3235 9438
      3232 9435 3234 9433 3234 9430 3216 9431
TIME...MOT...LOC 1635Z 245DEG 35KT 3227 9454

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 2, 9:17 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 2, 9:17 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
917 AM CDT FRI MAY 2 2008

.DISCUSION...
UPDATE TO INCLUDE TORNADO WATCH UNTIL 3 P.M. ALSO A
QUICK UPDATE TO TEMPS OVER THE EAST AND LIGHT 20 POP OVER SE
CORNER OF CWA. NO OTHER CHANGES TO GRIDS AT THIS POINT. /24/

&&

AVIATION...
MIX OF VFR/MVFR CIGS WITH A TOR WATCH OVER I-20 AND
NORTH.  ALSO...A LINE OF SHWR/TSTMS DRAPED FROM KDEQ TO NEAR
KTYR...WITH OTHER LIGHT SHWRS/ISOL TSTM NEAR KELD DIMINISHING.
MODELS ARE AGGRESSIVELY PROGRESSING A FRONT TOWARD THE AREA THIS
MORNING...AND WITH DECENT MOISTURE...AND INSTABILITY TEMPO WILL
LIKELY KEEP TSRA IN 18Z TAFS. MODELS STALL THE FRONT ONCE IT MOVES
INTO THE CWA...LEAVING THE POTENTIAL FOR TSRA THROUGH THE END OF
THE 12Z TAF PERIOD. TSRA WILL REMAIN THE MAIN THREAT FOR AVIATION
INTEREST TODAY...BUT MVFR TO VFR FLIGHT CONDITIONS WILL BE COMMON
WITH GUSTY SOUTHERLY WINDS FOR MOST WITH SOME MODERATE WEST WINDS
OVER THE WESTERN SECTIONS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  59  76  53 /  70  60  10   0
MLU  85  63  76  54 /  70  80  20   0
DEQ  77  50  71  43 /  60  10  10   0
TXK  78  55  69  49 /  50  20  10   0
ELD  82  57  73  49 /  70  60  10   0
TYR  81  56  73  52 /  40  10  10   0
GGG  80  57  74  52 /  50  30  10   0
LFK  84  64  80  56 /  40  70  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

06/24
Hazardous weather outlook, May 2, 6:25 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 AM CDT FRI MAY 2 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
625 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. A COLD FRONT WILL PUSH THROUGH THE FOUR STATE AREA
BEGINNING IN SOUTHEAST OK THIS MORNING AND ADVANCING THROUGH
CENTRAL LA BY LATE THIS EVENING. STRONG THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF THE FRONT...TO THE NORTH OF INTERSTATE 20 EASTWARD OF
LONGVIEW TEXAS...WITH THE GREATEST THREAT OF SEVERE WEATHER
LOCATED ACROSS SOUTHERN ARKANSAS AND NORTH CENTRAL LOUISIANA THIS
EVENING. THE MAIN THREATS FOR TODAY WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN AND ISOLATED
TORNADOES ARE ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGH THE EARLY MORNING HOURS OF SATURDAY ACROSS CENTRAL
LOUISIANA BEFORE EXITING THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION MAY BE NEEDED TODAY...MAINLY FOR
LOCATIONS NORTH OF INTERSTATE 20 EASTWARD OF LONGVIEW TEXAS.

18

In the hours before

Local storm report, May 2, 7:45 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             SMITHVILLE              34.47N 94.65W
05/02/2008  E0.75 INCH       MCCURTAIN          OK   FIRE DEPT/RESCUE

&&

18
Special weather statement, May 2, 8:32 AM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 AM CDT FRI MAY 2 2008

TXZ109>111-124-125-136-137-150-021430-
CAMP-GREGG-MORRIS-RUSK-SMITH-TITUS-UPSHUR-WOOD-
832 AM CDT FRI MAY 2 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 930 AM CDT FOR THE FOLLOWING
COUNTIES
IN NORTHEAST TEXAS
     TITUS...MORRIS...CAMP...WOOD...UPSHUR...SMITH...GREGG AND RUSK

INCLUDING THE FOLLOWING LOCATIONS
     BIG SANDY...CLARKSVILLE CITY...EAST MOUNTAIN...GILMER...
     GLADEWATER...GOLDEN...HAINESVILLE...HAWKINS...HOARD...KILGORE...
     LIBERTY CITY...LINDALE...MINEOLA...QUITMAN...ROSEWOOD...TYLER...
     WEST MOUNTAIN AND WHITE OAK

AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF VAN...OR 8 MILES SOUTHWEST
OF MINEOLA...MOVING EAST AT 38 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3235 9480 3226 9548 3235 9546 3249 9561
      3269 9562 3272 9565 3275 9565 3306 9477
TIME...MOT...LOC 1332Z 267DEG 33KT 3260 9556

14
Special weather statement, May 2, 11:03 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1103 AM CDT FRI MAY 2 2008

TXZ138-150-151-021630-
HARRISON-PANOLA-RUSK-
1103 AM CDT FRI MAY 2 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1130 AM CDT FOR THE FOLLOWING
COUNTIES
IN NORTHEAST TEXAS
     HARRISON...RUSK AND PANOLA

INCLUDING THE FOLLOWING LOCATIONS
     BECKVILLE...HENDERSON...JOINERVILLE...NEW LONDON AND TATUM

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM LIKELY PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS TO NEAR 70 MPH JUST NORTH OF HENDERSON TEXAS. THIS STORM HAS
EXHIBITED STRONG ROTATION ALOFT IN THE STORM. IF THIS ROTATION BEGINS
TO LOWER WITH THE DOWNDRAFT...A TORNADO WARNING WILL BE NEEDED FOR
THIS THUNDERSTORM.

LAT...LON 3226 9494 3238 9467 3237 9459 3239 9458
      3240 9460 3248 9440 3227 9430 3210 9486
TIME...MOT...LOC 1603Z 247DEG 36KT 3222 9480

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:49 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more8 hr
May 2, 8:32 AM CDTSpecial Weather StatementSHVCamp, Gregg, Smith, Upshur, Wood58 min
May 2, 9:12 AM CDTTornado WarningSHVSmith, Upshur, Wood33 min
May 2, 9:43 AM CDTTornado WarningSHVGregg, Rusk, Smith, Upshur, Wood33 min
May 2, 9:47 AM CDTSevere Thunderstorm WarningSHVBowie43 min
May 2, 10:08 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Rusk, Upshur37 min
May 2, 10:19 AM CDTTornado WarningSHVBowie41 min
May 2, 10:40 AM CDTSevere Thunderstorm WarningSHVCherokee, Gregg, Harrison, Rusk, Smith35 min
May 2, 11:03 AM CDTSpecial Weather StatementSHVRusk27 min
May 2, 11:13 AM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk47 min
May 2, 11:54 AM CDTTornado WarningSHVPanola51 min
May 2, 12:40 PM CDTSevere Thunderstorm WarningSHVPanola23 min
May 2, 12:58 PM CDTSpecial Weather StatementSHVPanola32 min
May 2, 2:46 PM CDTSevere Thunderstorm WarningSHVShelby44 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.